Ohio, 2024

Drought in Ohio, December 1 to 31, 2024

December 1 to 31, 2024 · NWS PBZ · 9 events in 9 counties and zones

Severe Drought (D2) continued through December for several counties in Ohio. Conditions did improve by the end of the month with only a small area remaining by the beginning of January.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Severe Drought (D2) continued through December for several counties in Ohio. Conditions did improve by the end of the month with only a small area remaining by the beginning of January.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Nov 30, 9:09 PM EST, 2 hours 51 minutes earlier.

Area forecast discussion, Nov 30, 9:09 PM EST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
909 PM EST Sat Nov 30 2024

.SYNOPSIS...
Scattered snow showers are possible over the ridges overnight.
Otherwise cold temperatures will settle in for the long haul.
Another round of snow showers is possible Sunday and Monday.

&&

.NEAR TERM /THROUGH SUNDAY/...
KEY MESSAGES:

- Well below normal temperatures tonight and tomorrow.
- Wind chills in the teens.
- Snow for West Virginia ridges late tonight into Sunday
-------------------------------------------------------------------

Update...
The 00Z PIT sounding shows drying throughout the column, with
satellite and surface obs showing most of the stratocu/flurries
have eroded. Mid and high clouds will increase overnight ahead
of the next approaching shortwave across IL/IN. This wave is
still on track to bring some light snow showers to the higher
terrain areas, especially across WV, overnight. Lowered
overnight lows towards the lower end of guidance, with the
temporary clearing and diminishing wind ahead of the next wave.

Previous discussion...
Upstream short wave trough over IL/IN has decent batch of warm
advection snows (best seen around 850 mb per SPC MesoAnalysis)
with it and those look on track to push through the far southern
part of area late tonight into Sunday, resulting in 1-3" snows
over the Preston/Tucker County WV area.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
KEY MESSAGES:

- Well below normal temperatures with daily chances of snow
  showers, mostly north and east of Pittsburgh.
-------------------------------------------------------------------
As the Quebec upper low wobbles it's way east, there is high
confidence it elongates, leaving a trough axis in its wake,
stretching from Labrador into the upper Great Lakes. This trough
will begin to feel the influence of its parent low through the day
Sunday, dropping southeast and bringing in a return of northwest
boundary layer flow through at least the middle of next week.

Surface cooling Sunday night combined with upper subsidence will act
to keep boundary layer lapse rates sub-dry-adiabatic, though
moisture trapped under a subsidence inversion in northwest flow will
advect a stratocumulus deck south through the night. Given the upper
forcing, low-level saturation, and a nearly 30 degree thermal
gradient between Lake Erie and northwest Pennsylvania, snow showers
could not be ruled out for most, but are expected to mostly be
confined to north of I-80 in the lake-effect belt, and perhaps the
ridges with orographic lift.

Chances of snow showers increase into Monday with daytime heating
destabilizing profiles. Combined with anomalously warm lake
temperatures, 850mb moisture should be prevalent to allow for
scattered to numerous snow showers downstream of Lake Erie as
convective temperatures are reached (Pittsburgh and points
north and east). Convective snow and near- freezing high
temperatures may result in some low- visibility and surface
accumulation periods in a relatively short span that may make
some travel difficult. Short-fuse, convective snow products may
be needed to cover the threat.

Monday night and Tuesday may see a similar fate as the day prior,
but shortwave forcing is less certain. The presence or timing of a
shortwave ridge or trough could make conditions less favorable or
similar respectively. Nonetheless, northwest flow and marginally
unstable to unstable profiles continue, meaning show chances remain
in the cards for now.

Storm total snowfall from northwest flow is expected to remain
limited but some areas see a better chance at accumulations than
others. For the Pittsburgh metro, there is a 90% chance of less than
an inch of accumulation at this time. Moving up to Oil City, there
is a 75% chance of greater than 1" of accumulation, but a 90% chance
of less than 3". Interestingly, however, there is a low probability
(5%) maxima of >6" which may represent whether a snow band is able to
maintain itself off of Erie. This remains low probability at
this time, given a sub-optimal WNW fetch. Hopping down to the
ridges, a gradual accumulation of a few inches is in the cards,
with around 80% of guidance below 3".

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
KEY MESSAGES:

- Another disturbance arrives mid-week, with additional snow
  chances, though forecast confidence still remains medium to
  low.
-------------------------------------------------------------------

There is increasing confidence that a stacked low and reinforcing
cold shot arrives late week. Surface low positioning remains quite
uncertain with EPS, GEPS, and GEFS members; placement is centered in
between Lake Huron and the Hudson Bay by Thursday morning, with a
larger cluster of members favoring the southerly solution. A more
southern track would mean more forcing for snowfall, but exact
totals could be governed more by shortwave timing, which again, has
low predictability this far out.

At this time, the greatest probability of accumulation with the
system occurs Wednesday into Wednesday night. Chances of >3" of snow
are generally .50% northeast of the Pittsburgh metro and into the
ridges. There is a 30% chance of >6" in Jefferson (PA), Indiana,
Forest, and Clarion Counties. Additionally, the arctic front
may warrant watching for snow squall concerns.

Uncertainty increases drastically after this wave passes through as
some clustered ensemble attempt to reestablish ranging late week and
through the weekend, while other continue to allow eastern
troughing. The difference between these scenarios will drastically
affect the forecast. While both clusters favor below average
temperatures through the weekend, the key difference will be wind
direction. In ridging, winds back more westerly, removing lake
influence and with lower precipitation chances. Should troughing
continue, northwest flow could mean continued lake enhanced snow, in
the event that boundary layer flow orients 320 to 330 degrees, snow
banding is possible off of an optimal Huron/Erie fetch, which is
indicated by a sub-sect of long range guidance.

The CPC 6-10 day outlook maintains a 75% to 85% chance of below
average temperatures, while the 8-14 day outlook indicates a 60%
to 70% chance of below average temperatures, which could mean a
quite anomalously cool start to December, though the outlooks
leans slightly warm to close out the month.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
Drier air and developing zonal flow/flat ridging continue to
clear the earlier stratocumulus deck. The last of these clouds
will dissipate from FKL/DUJ by 02Z, along with any lingering
flurries. Overnight, high clouds will overspread the area from
the west in advance of the next shortwave trough lifting across
the Ohio Valley.

Slowly lowering and thickening clouds will arrive on Sunday, but
there is high confidence that most terminals will remain VFR
through the TAF period. MVFR conditions are most likely south of
I-70, with 50% or greater confidence according to the HREF. At
this time, MGW is the terminal that has the best chance of MVFR
ceilings. At this time, it still appears that most snow will
remain south and east of that terminal, although a few flurries
will be possible during the morning as the shortwave crosses.
Snow chances then slowly fade during the afternoon at MGW, with
a return to low VFR ceilings likely.

Outlook...
Monday flow turns more northwest aloft and potential for Lake
Effect snow showers to move into northern half of area
increases, especially for KFKL and KDUJ where restrictions are
possible.

While flow remains northwest on Tuesday, rising heights and
subsidence may limit snow shower potential as compared to
Monday.

Low pressure moving across the Great Lakes Wednesday and into
Northeast Thursday likely to bring ceiling/visibility
restrictions and perhaps snow and gusty winds with highest
probabilities in the northern half of area.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Milcarek
NEAR TERM...Craven/WM
SHORT TERM...Milcarek
LONG TERM...Milcarek
AVIATION...Craven/CL
Hazardous weather outlook, Nov 30, 1:21 PM EST, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
121 PM EST Sat Nov 30 2024

OHZ039>041-048>050-057>059-068-069-PAZ007-013-014-020>022-029-031-
073>076-WVZ001>004-012-021-509>511-011830-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Lawrence-Butler-
Beaver-Allegheny-Armstrong-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
121 PM EST Sat Nov 30 2024

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ512>514-011830-
Eastern Preston-Western Tucker-Eastern Tucker-
121 PM EST Sat Nov 30 2024

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...This afternoon and tonight.

Light snow is expected to arrive late tonight.
|
.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Snow continuing Sunday morning likely resulting in 1 to 3 inches of
snow with heaviest amounts in eastern Tucker County.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ008-009-015-016-077-078-011830-
Venango-Forest-Clarion-Jefferson PA-Indiana-
Higher Elevations of Indiana-
121 PM EST Sat Nov 30 2024

This Hazardous Weather Outlook is for northwest Pennsylvania and
western Pennsylvania.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Snow is likely Wednesday and could turn to Lake Effect Snow Showers
on Thursday with accumulations possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Craven

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Tuscarawas

When
December 1, 12:00 AM EST to December 31, 11:00 PM EST
Where
Tuscarawas forecast zone
Reported by
Drought Monitor
Coordinates
40.441, -81.474 (the zone’s center; the record gives no point)

Severe Drought (D2) conditions continued through the month of December with precipitation continuing to run below average, with only minor improvements over central Ohio.

Drought, Carroll

When
December 1, 12:00 AM EST to December 31, 11:00 PM EST
Where
Carroll forecast zone
Reported by
Drought Monitor
Coordinates
40.580, -81.090 (the zone’s center; the record gives no point)

Severe Drought (D2) conditions continued through the month of December with precipitation continuing to run below average, with only minor improvements over central Ohio.

Drought, Guernsey

When
December 1, 12:00 AM EST to December 31, 11:00 PM EST
Where
Guernsey forecast zone
Reported by
Drought Monitor
Coordinates
40.052, -81.494 (the zone’s center; the record gives no point)

Severe Drought (D2) conditions continued through the month of December with precipitation continuing to run below average, with only minor improvements over central Ohio.

Drought, Harrison

When
December 1, 12:00 AM EST to December 31, 11:00 PM EST
Where
Harrison forecast zone
Reported by
Drought Monitor
Coordinates
40.294, -81.091 (the zone’s center; the record gives no point)

Severe Drought (D2) conditions continued through the month of December with precipitation continuing to run below average, with only minor improvements over central Ohio.

Drought, Belmont

When
December 1, 12:00 AM EST to December 31, 11:00 PM EST
Where
Belmont forecast zone
Reported by
Drought Monitor
Coordinates
40.016, -80.988 (the zone’s center; the record gives no point)

Severe Drought (D2) conditions continued through the month of December with precipitation continuing to run below average, with only minor improvements over central Ohio.

Drought, Noble

When
December 1, 12:00 AM EST to December 31, 11:00 PM EST
Where
Noble forecast zone
Reported by
Drought Monitor
Coordinates
39.766, -81.456 (the zone’s center; the record gives no point)

Severe Drought (D2) conditions continued through the month of December with precipitation continuing to run below average, with only minor improvements over central Ohio.

Drought, Muskingum

When
December 1, 12:00 AM EST to December 31, 11:00 PM EST
Where
Muskingum forecast zone
Reported by
Drought Monitor
Coordinates
39.965, -81.944 (the zone’s center; the record gives no point)

Severe Drought (D2) conditions continued through the month of December with precipitation continuing to run below average, with only minor improvements over central Ohio.

Drought, Jefferson

When
December 1, 12:00 AM EST to December 31, 11:00 PM EST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
40.385, -80.761 (the zone’s center; the record gives no point)

Severe Drought (D2) conditions continued through the month of December with precipitation continuing to run below average, with only minor improvements over central Ohio.

Drought, Monroe

When
December 1, 12:00 AM EST to December 31, 11:00 PM EST
Where
Monroe forecast zone
Reported by
Drought Monitor
Coordinates
39.727, -81.083 (the zone’s center; the record gives no point)

Severe Drought (D2) conditions continued through the month of December with precipitation continuing to run below average, with only minor improvements over central Ohio.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1229879, 1229880, 1229882, 1229883, 1229884, 1229885, 1229886, 1229887, 1229888.